Among drug users, ecstasy has a reputation of being relatively safe. Partly, this reputation came from the way ecstasy was originally made and used. In the 1970s, ecstasy (aka- MDMA) was made and used largely by academics and college students – the drug available was reasonably pure and taken sporadically by users.
In the 1980s, ecstasy became popular with a larger public as a ‘club drug’, something for serious partiers to use on the weekend. Gradually, manufacture was taken up by illegal and unskilled labs and the drug moved into the rave scene where abusers were younger and used the drug more often. The reputation of ecstasy as a ‘safe’ drug is no longer justified at all.
Join the online Drug Support Groups
for free and talk to others who are facing the same challenges you are.
What’s in the ecstasy pill?
Because ecstasy is manufactured illegally, there are no standards in place to protect users. Often, what is sold as ecstasy is either an adulterated mix from a poorly synthesized batch or not even ecstasy at all.
Ecstasy is often a mixture of the final product and the chemicals used to make the drug that haven’t been properly removed. For example, MDA (methlene-dioxy-amphetamine) is a precursor to ecstasy (MDMA) and has similar effects, so it is left in the ‘mix’. But MDA is much more toxic and can cause heart attack or stroke.
Similarly, PMA (para-methoxyamphetamine) comes from another illegal synthesis of ecstasy. PMA is not only harmful on its own (seizures, tachycardia) but also increases the side effects of ecstasy when taken in combination.
Counterfeits are often sold as ecstasy and pills can contain everything from a high dose of caffeine to dextromethorphan (an ingredient in cough syrups). Methamphetamine has been sold as ecstasy also, because it is cheaper to manufacture and mimics some of the effects.
Death from hyponatremia
When a large volume of water is consumed without enough electrolytes, the proper balance of salts in the body is thrown off. A possibly lethal type of this is hyponatremia1 (Latin - low sodium).
A 2010 story in the L.A. Times shows how this can happen:2
A 15 year-old girl died after attending a weekend rave at the Los Angeles Memorial Coliseum. Her friend reported that Sasha had been dancing, got hot and began drinking cold water. When she arrived at the ER, she had symptoms of hyponatremia and there was ecstasy in her system.
The medical story is simple. Heightened activity (from dancing and the drug) leads to increased perspiration and salt loss through sweating. The body begins to produce anti-diuretic hormone in an attempt to keep water loss down. Subsequently, the user starts drinking large quantities of water because they are thirsty and overheated.
However, the effects of the excitement and the drug mean that the water isn’t absorbed normally. Large amounts sit in the intestines, unabsorbed. This is plain water, with no electrolytes (salts) in it. The drug also reduces feelings of hunger, so it is likely Sasha didn’t eat much if anything. She would still feel thirsty, because the water she had been drinking hadn’t made it into the bloodstream yet. Her body believed it still needed more water. Even though water was building up in the lower intestine (as much as a couple of gallons) she would drink more.
As the effects of the drug begin to fade, normal digestion resumes. The huge amount of water in the intestine is absorbed into the body over a short period of time.
At 15, her small body couldn’t handle the sudden dilution from all that water. It didn’t have enough resources to keep her sodium (and other electrolytes) level under control. Hyponatremia and eventually, death, was the result.
This sequence of events isn’t common, but it has happened enough times that the usual advice to, “drink plenty of water while raving” needs more caution – especially for smaller, younger people.
SupportGroups.com is for individuals, friends and families who want to connect during life's challenging times. Share personal experiences, evaluate information and communicate in a confidential, supportive environment.
- Hyponatremia at Mayo Clinic
- "Teenage girl dies of suspected drug overdose after attending weekend rave at L.A. Coliseum", L.A. Times, June 30, 2010